Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Des Moines, IA

April 29, 2003Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 29, 2003, 9:34 PM CDT for Crawford County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 9:34 PM CDT (02:34 UTC)
Expired
Apr 29, 2003, 10:00 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS53 KDMX 300234
SVRDMX
IAC047-300300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
934 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 1000 PM CDT

* AT 932 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MANILLA...OR ABOUT 52 MILES NORTHEAST OF
  COUNCIL BLUFFS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ASPINWALL AROUND 945 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM WEDNESDAY
MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4189 9568 4179 9533 4188 9511 4218 9511

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:11 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 29, 4:11 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT MON APR 28 2003

SHORTER TERM...VERY BUSY AFTN...AND IT LOOKS LIKE IT WILL BE THE NXT
48HRS TOO. XCLNT SYNOPTICS SETTING UP FOR CONVECTION WITH ALL THE
PARAMETERS COMING TOGETHER ACRS SRN NEB/NRN KS INTO SRN IA/NRN MO.
GOOD LOW LVL INFLOW AND UPR SUPPORT WITH SVRL WAVES EJECTING OUT OF
THE WRN TROF. H8 BNDRY ACRS SRN IA VCNTY. IT WILL BOIL DOWN TO THE
MESOSCALE ON PLACEMENT OF BEST SVR RISK WITH CUR INDICATIONS
POINTING TO SWRN QTR OF IA INTO ADJ AREAS OF NEB...MO AND KS.
ELEVATED CONVECTION LIKELY AGN TNGT WITH MCS XPCD TO FIRE TO OUR W
AND ROLL INTO THE STATE. SIMILAR TO ERLY THIS MRNG...BUT WITH MORE
PUNCH. ADDED LRG HAIL TO WORDING IN SW AND SC. OUTFLOW BNDRY FM XPCD
OVRNGT STORMS MAY BE PUSHED SWD TMR FM THE DECAYING MCS...WHICH
WOULD LWR OUR SVR THREAT. DID NOT ADJ THE FCST BASED ON THIS
POSSIBILITY. HOLDING TO PREV FCST THINKING OVERALL ESPECIALLY WITH
H8 BNDRY NOT MOVING ALL THAT MUCH.

LONGER TERM...DAY6/7 PCPN STILL LOOKING GOOD WITH NEARLY ALL LONGER
RANGE MDLS ABT ON THE SAME PAGE. ONLY MINOR CHGS TO TMPS.

.DSM...NONE

MYERS
Hazardous weather outlook, Apr 29, 1:00 PM CDT, 8 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

...SEVERE WEATHER POTENTIAL EXISTS IN CENTRAL IOWA LATE TONIGHT AND
WEDNESDAY...

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHWEST AND
SOUTH CENTRAL IOWA TONIGHT...ESPECIALLY AFTER 10 PM.  SOUTHERLY FLOW
WILL TRANSPORT ADDITIONAL MOISTURE AND INSTABILITY INTO THIS PART OF
THE STATE TONIGHT...FEEDING MULTIPLE CLUSTERS OF THUNDERSTORMS THAT
MOVE IN FROM SOUTHEAST NEBRASKA THIS EVENING.  LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE POSSIBLE WITH SOME OF THESE STORMS.
MODERATE TO STRONG THUNDERSTORMS ARE ALSO POSSIBLE FURTHER NORTH
ACROSS CENTRAL AND NORTHERN IOWA.  RAINFALL AMOUNTS OF ONE HALF TO
ONE INCH ARE POSSIBLE THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ON WEDNESDAY FOR ALL
OF CENTRAL IOWA...CAPABLE OF VERY LARGE HAIL AND TORNADOES.  THE
HIGHEST THREAT SHOULD RESIDE ACROSS CENTRAL AND SOUTHERN PORTIONS OF
CENTRAL IOWA FROM LATE WEDNESDAY AFTERNOON INTO WEDNESDAY
EVENING...ALTHOUGH SEVERE WEATHER COULD OCCUR THROUGHOUT THE DAY.
LOW PRESSURE TAKING SHAPE IN CENTRAL KANSAS WEDNESDAY WILL DRAW A
STRONG WARM FRONT INTO SOUTHERN IOWA WEDNESDAY AFTERNOON.
SIGNIFICANT DESTABILIZATION OF THE ATMOSPHERE IS EXPECTED SOUTH OF
THE FRONT WEDNESDAY AFTERNOON...LEADING TO DEVELOPMENT OF ISOLATED
TO SCATTERED SUPERCELL THUNDERSTORMS...ESPECIALLY NEAR THE LOW
PRESSURE CENTER AND WARM FRONT.  AS THE LOW MOVES INTO CENTRAL IOWA
WEDNESDAY EVENING...A SQUALL LINE OF THUNDERSTORMS ALONG A COLD
FRONT MAY AFFECT SOUTHERN IOWA LATER WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

MID IOWA SKYWARN AND SPOTTER GROUPS SHOULD BE READY TO ACTIVATE LATE
TONIGHT AND ESPECIALLY ON WEDNESDAY.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll47 min
Apr 30, 12:01 AM CDTSevere Thunderstorm WarningDMXPolk29 min
Apr 30, 3:06 AM CDTSevere Thunderstorm WarningDMXAdair24 min
Apr 30, 6:02 AM CDTSevere Thunderstorm WarningDMXJasper28 min
Apr 30, 7:14 AM CDTSevere Thunderstorm WarningDMXDallas, Polk31 min
Apr 30, 7:45 AM CDTSevere Thunderstorm WarningDMXMadison, Warren30 min
Apr 30, 7:47 AM CDTSevere Thunderstorm WarningDMXMadison, Warren28 min
Apr 30, 7:49 AM CDTSevere Thunderstorm WarningDMXPolk26 min
Apr 30, 4:58 PM CDTSevere Thunderstorm WarningDMXWapello32 min
Apr 30, 5:27 PM CDTSevere Thunderstorm WarningDMXRinggold33 min
Apr 30, 5:38 PM CDTSevere Thunderstorm WarningDMXMonroe37 min
Apr 30, 5:44 PM CDTSevere Thunderstorm WarningDMXLucas46 min
Apr 30, 5:55 PM CDTTornado WarningDMXMonroe50 min
Apr 30, 5:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion63 min
Apr 30, 5:59 PM CDTSevere Thunderstorm WarningDMXDecatur31 min
Apr 30, 6:10 PM CDTSevere Thunderstorm WarningDMXWayne35 min
Apr 30, 6:22 PM CDTTornado WarningDMXWapello53 min
Apr 30, 6:23 PM CDTSevere Thunderstorm WarningDMXRinggold52 min
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningDMXLucas45 min
Apr 30, 6:40 PM CDTSevere Thunderstorm WarningDMXMonroe65 min
Apr 30, 6:44 PM CDTSevere Thunderstorm WarningDMXWayne46 min
Apr 30, 6:50 PM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe6 hr
Apr 30, 6:50 PM CDTSevere Thunderstorm WarningDMXAppanoose55 min
Apr 30, 6:51 PM CDTSevere Thunderstorm WarningDMXDecatur54 min
Apr 30, 6:54 PM CDTSevere Thunderstorm WarningDMXCass36 min
Apr 30, 6:57 PM CDTTornado WarningDMXDecatur, Ringgold48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.